High Wind, Bergen
- When
- November 13, 7:20 AM EST
- Where
- Bergen forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
As a rapidly intensifying low pressure system moved northeast, its' associated strong cold front swept east of the area between 3 am and 6 am. With high pressure building east behind this front, strong and gusty west winds occurred.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
As a rapidly intensifying low pressure system moved northeast, its' associated strong cold front swept east of the area between 3 am and 6 am. With high pressure building east behind this front, strong and gusty west winds occurred. The highest winds occurred behind this front, mainly during the morning and early afternoon. After a brief "lull," west winds peaked once again during Thursday evening, November 13th. High winds downed numerous trees and power lines, which resulted in widespread power outages throughout the area. Thousands of power outages were confirmed by the New Jersey Board of Public Utilities.Here are selected high wind measurements and damage reports from across the region.In Bergen County, high winds downed trees onto power lines, which resulted in a partial closure of Rosalie and Hopper Roads at 7:20 am. Spotters also reported numerous trees and power lines downed, which resulted in partial road closures in North Arlington. At Teterboro Airport, the highest sustained wind speed was 37 MPH at 7:41 am and the highest wind gust was 47 MPH at 1:31 pm.In Essex County, the broadcast media reported downed power lines in Newark at 8:00 am. A spotter's wind system measured a gust to 58 MPH at Maplewood at 12:30 pm. At Newark Airport, the highest sustained wind speed was 46 MPH at 1:52 pm and the highest wind gust was 58 MPH at 12:54 pm. At Caldwell Airport, the highest wind gust was 47 MPH at 9:35 pm. A 71 year old man was injured around 9:20 am when a live utility wire fell on his head.In Hudson County, a spotter's wind system in the Jersey City-North Bergen area, measured a wind gust to 59 MPH at 12:30 pm. A spotter's wind system in Harrison measured a wind gust to 51 MPH at 12:51 pm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Nov 13, 2:30 AM EST, 4 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 230 AM EST THU NOV 13 2003 .DISCUSSION... MAIN FCST CONCERN THIS GO AROUND IS WITH WINDS TODAY. OVERALL...GOING FCST HAS SITUATION WELL IN HAND WITH HI WIND WARNING ALREADY POSTED. NEW MODEL DATA EARLY THIS MORNING SHOWS NO NEW REVELATIONS AS COMAPRED TO THE LAST COUPLE OF RUNS. VIEWING THIS DATA IN AWIPS/BUFKIT SHOWS STRONG LOW/MID LEVEL WINDS DEVELPOING THIS AM BEHIND THE SFC COLD FRONT...LASTING WELL INTO TONITE. CONVECTIVE PCPN ALONG THE SFC COLD FRONT HAVING HARD TIME STAYING TOGETHER WITH VERY LITTLE INSTABILITY TO WORK WITH. WHATEVER PCPN MAKES IT THROUGH THE CWA EARLY THIS AM WILL BE FORCED RIGHT ALONG THE FRONT DUE TO GOOD SFC CONVERGENCE. EXPECT A FEW VERY BRIEF (10-15 MIN?) SHOWERS WITH A RUMBLE OF THUNDER BY 12Z WITH FROPA AND THATS IT. REGIONAL VWPS NOT TOO TERRIBLY IMPRESSIVE AS FAR AS WINDS GO IN THE LOWEST 1-3 KFT...AS COMPARED TO SIMILAR EVENTS WEVE HAD IN PAST FEW MONTHS WITH THESE STRONG SYNOP SYSTEMS. THIS COMBINED WITH LIMITED CONVECTION...NOT WORRIED ABOUT DAMAGING WINDS WITH FROPA EARLY THIS AM. WILL OF COURSE MONITOR RADAR TRENDS CLOSELY. FRONT BLOWS THROUGH ALL PARTS OF CWA BY 12Z. THIS OPENS THE FLOODGATES FOR CAA AND STRONG WINDS TODAY AS 975 LOW BARRELLS EWD ACRS NRN NEW ENGLAND. BEST WINDS WILL OCCUR THIS AFTERNOON INTO THE EVENING HOURS AS BEST MIXING OCCURS. LOOKS LIKE WELL GO DRY ADIABATIC TO H85 THIS AFTN...IF NOT AS HIGH AS 800 MB. THIS GIVES US RATHER OPTIMUM MIXING CONDS. MODELS GENLY AGREE THAT WINDS AT H85 WILL BE IN THE 55-65KT RANGE COME THIS AFTN. THIS SEEMS REASONABLE...AS THIS IS WHAT IS OCCURING IN UPSTREAM RAOBS AND VWPS. CURRENTLY THINKING THAT WELL MIX DOWN 35G50 KT (40G58 MPH) WINDS THIS AFTERNOON AND EVENING. HIGH WIND WARNING CRITERIA HERE IS FOR AN HOUR OR MORE OF 40 MPH SUSTANINED WINDS OR GUSTS 58 MPH OR OVER FOR ANY DURATION OF TIME. MAY JUST GET BOTH (ESP HIGHER ELEVS AND ON NYC STREETS WHERE FUNNELING BETWEEN BUILDINGS WILL LIKELY OCCUR). THUS...HIGH WIND WARNING REMAINS UP ALL ZONES. WILL KEEP WARNING IN EFFECT ALL DAY...EVEN THOUGH CRITERIA WL BE MET IN THE AFTN. JUST WANT PUBLIC TO KNOW IT WILL BE WINDY TODAY. WELL LIKELY MEET WIND ADV CRIT BY MID AM...AND HWW CRIT IN THE AFTN. BUT, TO LIMIT CONFUSION AND TO PROVIDE FOLKS WITH A HEADS UP BEFORE THEY HEAD OUT THE DOOR THIS AM...WL JUST GO WITH HWW ALL DAY. AS FAR AS PCPN CHANCES TODAY...LOW CHC POPS EARLY THIS AM ALONG FRONT...THEN 20/30 PCT THIS AFTERNOON AND EVENING FOR INSTAB DRIVEN WRAP-AROUND AS THETA SFCS RISE IN RESPONSE TO UPR COLD POCKET SLIDING OVERHEAD. SHOULD BE COLD ENUF VERY LATE AFTN AND EVE FOR SOME -SHSN INLAND...WITH PERHAPS EVEN A FEW FLAKES AFTER SUNSET ALONG THE COAST. VERY GOOD DOWNSLOPE WINDS USUALLY INHIBIT ANY PCPN DOWN TO THE COAST...AND THIS TIME WL LIKELY BE NO EXCEPTION. SKY COVER DESERVES M/CLOUDY TODAY. HOWEVER THINK THERE WILL BE A TIME BEHIND FRONT AND IN DRY SLOT WHERE SKIES ARE P-M/SUNNY. SKIES WILL CLOUD UP (ESPECIALLY INLAND) AGAIN BY EARLY AFTN. FRIDAY WL STILL BE RATHER BRREZY...BUT NOTHING LIKE TODAY. MAY ACTUALLY STILL NEED A WIND ADVISORY (PERHAPS EVEN AN EXTENSION OF THE WARNING) AFTER MIDNIGHT TONIGHT...AND AN ADVISORY INTO A GOOD PORTION OF FRIDAY AS GRAD STILL STRONG AND MIXING STILL GOOD. SUBSEQUENT SHIFTS WILL BE ABLE TO GET A CLOSER LOOK AT THIS. NO BIG CHANGES WITH THE REST OF THE FCST. MODELS IN GENERAL AGREEMENT WITH LARGE-SCALE PATTERN. THIS WEEKEND STILL LOOKS HALFWAY DECENT AS SFC RIDGING STAYS OVERHEAD. MAY BE SOME MID LEVEL CLOUDS WORKING INTO THE PICTURE, HOWEVER. NECT CHC OF PRECIP WL BE MID NEXT WEEK. && .AVIATION...A FEW TAFS STILL HAVE IFR CONDITIONS AT THIS TIME. CIGS AND VIS WILL IMPROVE RAPIDLY EARLY THIS MORNING AS A STRONG COLD FRONT SWEEPS ACROSS THE LOCAL AREA. EXPECT WINDS TO SHIFT TO THE SW ACROSS THE REGION BETWEEN 8 AND 12Z THIS MORNING. WINDS SHOULD RAPIDLY GUST TO ABOVE 30 KT WITH THE WIND SHIFT. WINDS WILL THEN GRADUALLY INCREASE DURING THE DAY TO ABOVE 40 KT AND AT TIMES NEAR 50 KT THIS AFTERNOON. A CHANCE OF SHOWERS ALONG THE COLD FRONT EARLY THIS MORNING...THEN SOME SHOWERS POSSIBLE AGAIN FROM MID AFTERNOON INTO THE EVENING. CIGS/VIS WILL GENERALLY BE VFR AFTER THE PASSAGE OF THE FRONT. && .MARINE...STORM WARNING IN EFFECT FOR ALL COASTAL WATERS THROUGH TONIGHT. WINDS WILL SLOWLY DIMINISH FROM FRI THROUGH FRI NIGHT BUT WILL STILL BE GALE FORCE. TRANQUIL CONDITIONS NOT EXPECTED UNTIL SAT NIGHT WHEN HIGH PRESSURE BUILDS TOWARDS THE AREA...FINALLY RELAXING GRADIENT ENOUGH TO BRING WINDS AND SEA BELOW SCA CRITERIA. SOME LOW WATER PROBLEMS POSSIBLE AT LOW TIDE FROM TONIGHT ONWARD WITH TIDAL DEPARTURES NEARING 3 FT BELOW NORMAL. MEANWHILE STRONG WESTERLY FLOW COULD CAUSE MINOR WASHOVERS AT HIGH TIDE THU AND FRI FOR WEST-FACING SHORES OF THE GREAT SOUTH BAY IN SUFFOLK COUNTY...IN SHIRLEY AND ALSO POSSIBLY NEAR WESTHAMPTON AND SHINNECOCK HILLS. && .HYDROLOGY...NO PROBLEMS DURING THE FCST PERIOD AS NO HVY RAIN IS FCST. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...HIGH WIND WARNING TODAY TIL MIDNIGHT...CTZ005>012. NJ...HIGH WIND WARNING TODAY TIL MIDNIGHT...NJZ002>006-011. NY...HIGH WIND WARNING TODAY TIL MIDNIGHT...NYZ067>081. MARINE...STORM WARNING ALL WATERS. MLE/EKH
CTZ005>012-NJZ002>006-011-NYZ067>081-141100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 530 AM EST THU NOV 13 2003 .DAY ONE...TODAY AND TONIGHT... A STRONG LOW PRESSURE SYSTEM WILL CONTINUE TO STRENGTHEN OVER NORTHERN NEW ENGLAND TODAY. THIS WILL CAUSE THE PRESSURE GRADIENT TO TIGHTEN OVER OUR AREA. AS A RESULT...DAMAGING HIGH WINDS ARE EXPECTED TODAY...MAINLY THIS AFTERNOON AND EVENING. SEE NYCNPWOKX FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... WINDS WILL CONTINUE TO BE STRONG FRIDAY...BUT NOT AS STRONG AS THURSDAY. A WIND ADVISORY MAY BE NEEDED FOR FRIDAY. STAY TUNED FOR DETAILS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331431, 5331432, 5331433, 5331434, 5331435, 5331436.